Alert archive / Missouri / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 100, NWS Springfield, MO

April 28, 1996Jasper County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 28, 1996, 2:31 AM CDT for Jasper County, Missouri. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 1996, 2:31 AM CDT (07:31 UTC)
Expired
Apr 28, 1996, 3:30 AM CDT
In force
59 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Jasper County, MO

The radar

The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 2:45 AM CDTTornado F1Joplin, MO
Apr 28, 2:48 AM CDTTornado F1Joplin, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2514 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:14 AM CDT, 17 minutes earlier.

Area forecast discussion, Apr 28, 2:14 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 AM CDT SUN APR 28 1996

THIS FORECAST PACKAGE HAS MANY QUESTIONS...

LATEST 88D/STLT DATA INDICATING LARGE AREA OF TRW OVER SE KS/NRN OK
MOVING INTO WRN MO/NW AR. STRONGEST TRW ALG SRN EDGE OF AREA BEING FED
BY 60 DEGREE SFC DEWPOINTS. SRN STORMS MAY ALSO CUT OFF BULK OF ENERGY
FOR REMAINDER OF AREA. LARGE MASS OF RW EXTENDED N OF TRW INTO COU/STL
AREAS. WARM FRONT EXTENDED FM KS/OK BORDER TO BETWEEN JLN/SGF. 06Z ADAP
SHOWING CONVERGENCE MAX OVER NRN OK ALG NRN EDGE OF LI/MIXING RATIO/CAP
GRADIENTS. EXPECT SRN EDGE OF COMPLEX TO REMAIN ACTIVE THRU SUNRISE...
WITH HEAVY RAINFALL N OF TRW CONTINUING TO MOVE INTO SW MO.

00Z MODELS DIFFER IN PLACEMENT OF SFC FEATURE...A MAJOR FACTOR IN THE
SENSIBLE WEATHER ACROSS THE OZARKS DURING THE NEXT 24 HOURS. ATTM...
LEANING TOWARD A AVN/NGM MIX WHICH WOULD BRING A SFC LOW INTO SW MO BY
SUN EVE. IN THE MEANTIME...RW/TRW WILL CONTINUE ACROSS THE FA SUNDAY
WITH ISOLATED AREAS OF HEAVY RAINFALL. THREAT OF SEVERE WEATHER ONCE
AGAIN SUNDAY AFTERNOON AS SFC LOW MOVES INTO FA AND SW MO WILL BE IN
THE WARM AND JUICY AIR.  THINGS SEEM TO WIND DOWN AFTER 06Z MON WHEN
SFC LOW LIFTS INTO THE GREAT LAKES AREA...BUT H5 ENERGY LINGERS OVER
THE PLAINS...SO ANOTHER ROUND OF R/R- POSSIBLE MONDAY AFTERNOON AND
EVENING. GOOD PUSH OF COLD H8 AIR IN STORE FOR MONDAY...SO SHOULD BE A
RAW DAY. WITH TRW EXPECTED TO MOVE OVER THE SAME AREAS THROUGHOUT THE
DAY AND PLENTY OF RH TO WORK WITH...FFA WOULD NOT BE A BAD IDEA FOR THE
CWA.  HARD TO PINPOINT MAIN AREA OF CONCERN ATTM.

TEMPS: PREFER COOLER FAN GIVEN IMMINENT RAIN.

SGF TR 064/042 045/035 055 08+96
JLN TR 062/043 046/034 058 "08+95

MS

In the hours before

Special weather statement, Apr 27, 9:04 PM CDT, 5 hours 27 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
900 PM CDT SAT APR 27 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
.
...THREAT FOR SEVERE WEATHER AFTER MIDNIGHT FOR SOUTHERN MISSOURI...
...HEAVY RAINFALL AND FLASH FLOODING ARE POSSIBLE OVERNIGHT AND SUNDAY...

A WARM FRONT EXTENDED FROM LOW PRESSURE NEAR GAGE OKLAHOMA EAST
TO JUST NORTH OF THE KANSAS AND OKLAHOMA BORDER THEN TO NORTH OF
SPRINGFIELD AND JOPLIN MISSOURI.  AN AREA OF MOISTURE MOVING INTO
NORTH CENTRAL OKLAHOMA WILL INTERSECT THE WARM FRONT AND CAUSE
THUNDERSTORMS TO DEVELOP THIS EVENING ACROSS EXTREME SOUTH CENTRAL
KANSAS.

AS SOUTH WINDS INCREASE ABOVE THE SURFACE TONIGHT AND MORE MOISTURE
IS PUMPED ACROSS THE FRONT A THUNDERSTORM COMPLEX IS EXPECTED TO
DEVELOP AND SPREAD EAST OR EAST-SOUTHEAST ACROSS SOUTHEAST KANSAS AND
INTO SOUTHERN MISSOURI OVERNIGHT.  THERE IS A THREAT FOR LARGE HAIL
AND STRONG WINDS WITH THESE STORMS...WITH THE THREAT FOR SEVERE
WEATHER MAINLY SOUTH OF A FORT SCOTT TO NEVADA TO BOLIVAR TO WEST PLAINS
LINE.

THE MAIN THREAT WITH THIS THUNDERSTORM COMPLEX WILL BE HEAVY RAIN.  THERE
IS A POTENTIAL FOR 1 TO 3 INCHES OF RAIN ACROSS THE AREA BETWEEN MIDNIGHT
SUNDAY.

SPOTTERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER TONIGHT.

IF YOU ARE PLANNING ON CAMPING OUT TONIGHT...CHOOSE YOUR CAMPSITE
CAREFULLY. REMEMBER TO AVOID LOW AREAS THAT WOULD FLOOD EASILY DURING
HEAVY RAINFALL EVENTS. ABOVE ALL...CONTINUE TO MONITOR NOAA WEATHER
RADIO FOR THE LATEST STATEMENTS AND FORECASTS ISSUED BY THE NATIONAL
WEATHER SERVICE ON THIS POTENTIAL SEVERE THUNDERSTORM AND HEAVY
RAINFALL SITUATION.

RIDDLE
Special weather statement, Apr 27, 9:06 PM CDT, 5 hours 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281200-

HAZARDOUS WEATHER OUTLOOK ...CORRECTION FOR WORDING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
900 PM CDT SAT APR 27 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
.
...THREAT FOR SEVERE WEATHER AFTER MIDNIGHT FOR SOUTHERN MISSOURI...
...HEAVY RAINFALL AND FLASH FLOODING ARE POSSIBLE OVERNIGHT AND SUNDAY...

A WARM FRONT EXTENDED FROM LOW PRESSURE NEAR GAGE OKLAHOMA EAST
TO JUST NORTH OF THE KANSAS AND OKLAHOMA BORDER THEN TO NORTH OF
SPRINGFIELD AND JOPLIN MISSOURI.  AN AREA OF MOISTURE MOVING INTO
NORTH CENTRAL OKLAHOMA WILL INTERSECT THE WARM FRONT AND CAUSE
THUNDERSTORMS TO DEVELOP THIS EVENING ACROSS EXTREME SOUTH CENTRAL
KANSAS.

AS SOUTH WINDS INCREASE ABOVE THE SURFACE TONIGHT AND MORE MOISTURE
IS PUMPED ACROSS THE FRONT A THUNDERSTORM COMPLEX IS EXPECTED TO
DEVELOP AND SPREAD EAST OR EAST-SOUTHEAST ACROSS SOUTHEAST KANSAS AND
INTO SOUTHERN MISSOURI OVERNIGHT.  THERE IS A THREAT FOR LARGE HAIL
AND STRONG WINDS WITH THESE STORMS...WITH THE THREAT FOR SEVERE
WEATHER MAINLY SOUTH OF A FORT SCOTT TO NEVADA TO BOLIVAR TO WEST PLAINS
LINE.

THE MAIN THREAT WITH THIS THUNDERSTORM COMPLEX WILL BE HEAVY RAIN.  THERE
IS A POTENTIAL FOR 1 TO 3 INCHES OF RAIN ACROSS THE AREA BETWEEN MIDNIGHT
AND NOON SUNDAY.

SPOTTERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER TONIGHT.

IF YOU ARE PLANNING ON CAMPING OUT TONIGHT...CHOOSE YOUR CAMPSITE
CAREFULLY. REMEMBER TO AVOID LOW AREAS THAT WOULD FLOOD EASILY DURING
HEAVY RAINFALL EVENTS. ABOVE ALL...CONTINUE TO MONITOR NOAA WEATHER
RADIO FOR THE LATEST STATEMENTS AND FORECASTS ISSUED BY THE NATIONAL
WEATHER SERVICE ON THIS POTENTIAL SEVERE THUNDERSTORM AND HEAVY
RAINFALL SITUATION.

RIDDLE
Special weather statement, Apr 27, 11:09 PM CDT, 3 hours 22 minutes before
KSZ073-097-101-281010-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1106 PM CDT SAT APR 27 1996

...SEVERE THUNDERSTORM WATCH FOR EXTREME SOUTHEAST KANSAS UNTIL 5 AM
CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 5 AM FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS...
BOURBON...CRAWFORD...CHEROKEE.

THUNDERSTORMS WILL DEVELOP AND SPREAD EAST INTO THE SOUTHEAST CORNER
OF KANSAS AFTER 1 AM.  VA FEW OF THESE STORMS MAY BECOME SEVERE WITH
LARGE HAIL AND STRONG GUSTY WINDS.

STAY TUNED TO TV...RADIO...OR NOAA WEATHER RADIO FOR ANY WARNINGS.

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:01 AM CDTSevere Thunderstorm WarningSGFNewton59 min
Apr 28, 3:21 AM CDTSevere Thunderstorm WarningSGFLawrence69 min
Apr 28, 5:04 AM CDTSevere Thunderstorm WarningSGFJasper, Newton56 min
Apr 28, 5:04 AM CDTSevere Thunderstorm WarningSGFBarton56 min
Apr 28, 5:42 AM CDTSevere Thunderstorm WarningSGFGreene, Polk63 min
Apr 28, 6:00 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Stone60 min
Apr 28, 6:14 AM CDTSevere Thunderstorm WarningSGFDallas, Webster61 min
Apr 28, 6:14 AM CDTSevere Thunderstorm WarningSGFTaney61 min
Apr 28, 6:22 AM CDTTornado WarningSGFChristian38 min
Apr 28, 6:32 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark58 min
Apr 28, 6:32 AM CDTSevere Thunderstorm WarningSGFWright58 min
Apr 28, 7:01 AM CDTSevere Thunderstorm WarningSGFPulaski, Texas59 min
Apr 28, 7:26 AM CDTSevere Thunderstorm WarningSGFHowell, Ozark64 min
Apr 28, 7:26 AM CDTSevere Thunderstorm WarningSGFDent64 min
Apr 28, 1:43 PM CDTSevere Thunderstorm WarningSGFVernon47 min
Apr 28, 2:21 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair54 min
Apr 28, 2:57 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory48 min
Apr 28, 3:16 PM CDTSevere Thunderstorm WarningSGFSt. Clair44 min
Apr 28, 3:48 PM CDTSevere Thunderstorm WarningSGFBarton42 min
Apr 28, 4:11 PM CDTFlash Flood WarningSGFBenton, Morgan, St. Clair3 hr
Apr 28, 4:41 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence49 min
Apr 28, 5:09 PM CDTSevere Thunderstorm WarningSGFCedar, Greene, Polk51 min
Apr 28, 5:22 PM CDTSevere Thunderstorm WarningSGFHickory38 min
Apr 28, 6:31 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski44 min
Apr 28, 6:56 PM CDTSevere Thunderstorm WarningSGFDent, Texas49 min
Apr 28, 1:11 AM CDTSevere Thunderstorm WarningSGFCrawford64 min
Apr 28, 2:05 AM CDTSevere Thunderstorm WarningSGFCherokee55 min
Apr 28, 11:22 AM CDTSevere Thunderstorm WarningSGFBourbon38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.